Please enter something

Chapter 39-38 antibiotics Pharmacology

question

When a patient is on aminoglycoside therapy, the nurse will monitor the patient for which indicators of potential toxicity?
answer

Tinnitus and hearing loss
question

The nurse is administering a vancomycin (Vancocin) infusion. Which measure is appropriate for the nurse to implement in order to reduce complications that may occur with this drug’s administration?
answer

Infusing the drug over at least 1 hour
question

Which of the following nursing diagnoses is appropriate for a patient who has started aminoglycoside therapy?
answer

Risk for injury (hearing loss)
question

A patient who has been hospitalized for 2 weeks has developed a pressure ulcer that contains multidrug-resistant Staphylococcus aureus (MRSA). Which drug would the nurse expect to be chosen for his therapy?
answer

vancomycin (Vancocin)
question

A patient is receiving aminoglycoside therapy and will be receiving a beta-lactam antibiotic as well. The patient asks why two antibiotics have been ordered. What is the nurse’s best response?
answer

“The combined effect of both antibiotics is greater than each of them alone.”
question

When reviewing the medication orders for a patient who will be receiving linezolid (Zyvox) therapy, the nurse is aware that this drug may interact with which medications?
answer

Selective serotonin-reuptake inhibitor antidepressants
question

The nurse is about to give a dose of vancomycin (Vancocin), but before doing so checks the patient’s lab work and finds that the trough vancomycin level is 24 mcg/mL. What will the nurse do next?
answer

Hold the drug and notify the physician.
question

A patient has been diagnosed with Klebsiella pneumoniae carbapenemases. The nurse expects to see orders for which drug?
answer

colistimethate sodium or colistin (Coly-Mycin)
question

A 79-year-old patient is receiving a quinolone as treatment for a complicated incision infection. The nurse will monitor for which adverse effect that is associated with these drugs?
answer

Tendinitis and tendon rupture
question

The nurse who is administering aminoglycoside therapy must monitor the patient closely for signs of toxicity as manifested by which of the following?
answer

Hearing loss Dizziness Rising serum creatinine level
question

38
answer

38
question

When reviewing the allergy history of a patient, the nurse notes that the patient is allergic to penicillin. Based on this finding, the nurse would question an order for which class of antibiotics?
answer

Cephalosporins
question

When teaching a patient who will be taking tetracycline, which of the following instructions should the nurse share?
answer

“Avoid direct sunlight and tanning beds while on this medication.”
question

When reviewing the medication orders for a patient who is taking penicillin, the nurse notes that the patient is also taking the oral anticoagulant warfarin (Coumadin). What possible effect may occur as the result of an interaction between these drugs?
answer

The penicillin will cause an enhanced anticoagulant effect of the warfarin.
question

A patient is receiving his third intravenous dose of a penicillin drug. He calls the nurse to report that he is feeling “anxious” and is having trouble breathing. What will the nurse do first?
answer

Stop the antibiotic infusion.
question

A patient is admitted with a fever of 102.8 F (39.3 ° C), origin unknown. Assessment reveals cloudy, foul-smelling urine that is dark amber in color. Orders have just been written to obtain urine and blood cultures and to administer an antibiotic intravenously stat (now). The nurse will complete these orders in which sequence?
answer

Blood and urine cultures, ampicillin dose
question

During drug therapy with a tetracycline antibiotic, a patient complains of some nausea and anorexia. The nurse’s best advice to the patient would be which of the following?
answer

“Drink a full glass of water with each dose.”
question

The nurse is reviewing the medication history of a patient who will be taking an antibiotic. During antibiotic therapy, a significant drug interaction may occur with which drug group?
answer

Oral contraceptives
question

The nurse is monitoring for therapeutic results of antibiotic therapy in a patient with an infection. Which laboratory value would indicate therapeutic effectiveness of this therapy?
answer

Decreased white blood cell count
question

The nurse is reviewing the sputum culture results of a patient with pneumonia and notes that the patient has a gram-positive infection. Which type of cephalosporin is most appropriate for this infection?
answer

First generation
question

A patient has received an antibiotic to take for a week before planned oral surgery. The nurse knows that this is an example of which type of therapy?
answer

Prophylactic(to prevent)
question

A patient has a urinary tract infection. The nurse knows that which class of drugs is especially useful for such infections?
answer

Sulfonamides
question

During drug therapy for pneumonia, a female patient develops a superinfection. The nurse explains that this infection is caused by
answer

large doses of antibiotics that kill normal flora.
question

The nurse is preparing to use an antiseptic. Which statement is correct regarding how antiseptics differ from disinfectants?
answer

Disinfectants are used only on nonliving objects to destroy organisms.
question

A patient with a long-term intravenous catheter is going home. The nurse knows that if he is allergic to seafood, which antiseptic agent is contraindicated?
answer

povidone-iodine (Betadine)
question

During antibiotic therapy, the nurse should monitor closely for signs and symptoms of a hypersensitivity reaction. Which of the following may be an indication of a hypersensitivity reaction? Select all that apply.
answer

Wheezing Shortness of breath Swelling of the tongue Black, hairy tongue